HomeAnswersInternal MedicineosteoarthritisI want my left knee replaced. What are the treatment options?

What are the risks of administering steroid injections in a patient with osteoarthritis and diabetes?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Shobhit Shah

Medically reviewed by

iCliniq medical review team

Published At June 17, 2023
Reviewed AtDecember 20, 2023

Patient's Query

Hello doctor,

I am 70-year-old, diabetic, and on insulin. I have a pacemaker and osteoarthritis. I had a right knee replacement 20 years ago and then a knee revision in the same leg last year. I continue to have pain in that knee. The left knee needs to be replaced as well. However, due to an accident. I have had many fractured bones and osteomyelitis in this knee. I have a lot of pain and took two steroid shots in this knee which gives some relief. I am very hesitant to have knee replacement as there is a high risk of losing the leg. My right shoulder (rotor cuff) gives me a lot of pain and I had two cortisone shots in that shoulder too. The cortisone shots do affect my blood sugar and I have to adjust my insulin to compensate for it. I do get around within the house and to the garage. And consider that I was in a wheelchair for two years after the knee revision. I cannot take Morphine, Codeine, or Percocet. I take tablet Tramadol 50 mg four to five times per day that helps me with the pain. I also take Gabapentin for nerve pain. Is there any risk associated with getting steroid shots for my left knee or my right shoulder? Kindly suggest.

Answered by Dr. Shobhit Shah

Hello,

Welcome to icliniq.com.

I have read your query and understand your concern. Yes, some risks are associated with steroid shots and have always been an issue. We need to look for the benefits over the risks. Some common risks associated with steroids are osteoporosis, infections, and reduced immune function. Hence, the steroids are given for a short while and in tapering doses. Steroids are effective for a certain period and after that, surgery will be the definitive treatment. So, I suggest you go for surgery as soon as possible rather than waiting, because, with increasing age, surgical risks also increase. I hope I have cleared all your doubts.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Shobhit Shah
Dr. Shobhit Shah

Internal Medicine

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy